Tongue


#1

Does anyone else have a feeling like your tongue is going to roll back? It doesn’t, thankfully, but it feels like it is? Horrible!


#2

I developed muscle spasms around my eyes in Feb. 02 a few months after taking an anti-emetic - Domperidone - for vomiting from migraine.

My GP thought the this was due to stress and May 02 gave me antidepressants (Sertraline 2 weeks, then Amitriptyline 2 days). Then the muscle spasms began to spread to my mouth and jaw.

By October 02 a movement disorder specialist noted tongue protrusion among my worsening symptoms and in Dec.02 gave me Sulpiride (a neuroleptic – taken for couple months).

Then my gp gave me another antidepressant (Dothiepin 2 weeks) when I got pain in my jaw

By April 03 I noted my tongue in my mouth felt as if I was choking. I later described my tongue as having developed a mind of its own.

DeJong’s The Neurologic Examination William W. Campbell 2013 Lippincott Williams & Wilkin

p.331

Chorea may cause irregular jerky movements of the tongue, and often the patient is unable to keep the tongue protruded (snake, trombone or fly-catcher tongue)

The tongue is often prominently involved in orofacial or buccolingual dyskinesias, which usually occur as a type of tardive dyskinesia following the use of phenothiazines and other psychotropic drugs.

Similar dyskinesias may also occur in patients with Parkinson’s disease related to the use of levodopa and dopamine agonists and in Meige’s syndrome.

The bon-bon sign is the repetitive, sporadic poking of the tongue into the cheek causing an out pouching

Serpentine tongue refers to a dyskinesia producing incessant writhing movements.

Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil, and Other Antidepressants With Safe, Effective Alternatives JOSEPH GLENMULLEN Simon & Schuster 2000

Prozac is a particularly long-lasting drug, lingering in the body for weeks. Two weeks after her last dose Maura called one day, frantic. “Something dreadful is happening to me,” she said. “I need to see a neurologist. My lips are twitching and my tongue keeps darting out of my head.” I told Maura that I would make time to see her, and to come to my office immediately. When she came, I was flabbergasted to see Maura’s symptoms firsthand. Her lips now displayed twitching similar to that which I had observed around her eyes. But worst of all was the tongue-darting: fly-catcher-type movements in which her curled tongue darted in and out. The tongue-darting together with the twitching was disfiguring.

"Have I had a stroke? Do I have a tumor?" asked Maura, distraught.

“No,” I said. “I don’t think so. I believe this is a medication side effect.”

"A medication side effect?" said Maura, dumbfounded.

"Yes. It looks like a tic disorder called tardive dyskinesia."

"Tar…what?"

“Tardive dyskinesia. It’s a medication-induced tic disorder.”

“But I’m not on any medication. I’ve just stopped the Prozac.”

Domperidone-induced dystonia: a rare and troublesome complication Om Prakash Dhakal, Mona Dhakal, and Dhurba Bhandari BMJ Case Rep. 2014; 2014:

A 13-year-old boy…presented in the medicine outpatient department with fever and chills, headache, bodyache and persistent vomiting for 2 days. On the fourth day of starting this treatment [Domperidone] his fever subsided and vomiting stopped; however, his parents noticed that the child’s speech was slurred and he was making strange movements of his lips and tongue… This child improved after discontinuation of the culprit drug.